Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at May 29, 2024, 1:47 PM MDT for Mora County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2024, 1:47 PM MDT (19:47 UTC)
- Expired
- May 29, 2024, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 161 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
504
WGUS55 KABQ 291947
FFWABQ
NMC033-055-292245-
/O.NEW.KABQ.FF.W.0003.240529T1947Z-240529T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
147 PM MDT Wed May 29 2024
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak Calf Canyon Burn Scar in...
Southeastern Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
* Until 445 PM MDT.
* At 147 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between
0.5 and 1 inch of rain has fallen. Additional rainfall amounts of
0.5 to 0.75 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Coyote Creek and Mora River. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak Calf Canyon Burn Scar.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Cleveland, Holman, Morphy Lake State Park, Ledoux, La Cueva,
Gascon, Chacon, Monte Aplanado, South Carmen, Luceros, El
Turquillo, Rainsville and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 10 and 18.
State Road 518 between Mile Markers 17 and 46.
State Road 121 between Mile Markers 0 and 8.
State Road 283 near Mile Marker 13.
State Road 434 between Mile Markers 0 and 15.
State Road 105 between Mile Markers 7 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Be aware of your surroundings and do not drive on flooded roads.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3611 10545 3614 10541 3616 10534 3618 10530
3615 10521 3602 10522 3592 10518 3586 10521
3583 10521 3587 10535 3587 10558 3594 10553
3599 10555 3599 10554 3601 10553 3603 10556
3610 10556
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
331 follow-up statement
060
WGUS75 KABQ 292237
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
437 PM MDT Wed May 29 2024
NMC033-055-292247-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-240529T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
437 PM MDT Wed May 29 2024
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
WILL EXPIRE AT 445 PM MDT THIS AFTERNOON FOR SOUTHEASTERN TAOS AND
WESTERN MORA COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
&&
LAT...LON 3611 10545 3614 10541 3616 10534 3618 10530
3615 10521 3602 10522 3592 10518 3586 10521
3583 10521 3587 10535 3587 10558 3594 10553
3599 10555 3599 10554 3601 10553 3603 10556
3610 10556
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:52 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 29, 11:52 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1152 AM MDT Wed May 29 2024 ...New AVIATION... .SYNOPSIS... Issued at 308 AM MDT Wed May 29 2024 Moisture has pushed into much of the eastern half of New Mexico with areas of low stratus clouds expanding early this morning. The moisture and low clouds will shift back farther to the east through the afternoon, but not before scattered showers and thunderstorms develop, mainly in northeastern areas of the state. Some storms may turn strong to severe with hail, damaging winds and brief heavy downpours. A few showers and thunderstorms will be possible again on Thursday, Friday and Saturday in eastern New Mexico and particularly in the northeastern corner of the state where brief gusty winds and hail may accompany any storms. Elsewhere around the state, dry conditions with generally light to moderate breezes are forecast with mostly seasonable temperatures for late May and the first of June. Drier weather conditions expected to follow early next week as moisture struggles to stay within the Land of Enchantment. && .SHORT TERM... (Today through Thursday) Issued at 308 AM MDT Wed May 29 2024 An upper level trough crossing the northern and central Rockies will work with the low level moisture now in place behind the recent backdoor cold front to produce another round of scattered to isolated showers and thunderstorms along, east, and southeast of a line from Questa to Clines Corners this afternoon and evening. Once again, shear and CAPE profiles look favorable for some strong to severe storms over northeast NM, as well as over far east central areas where the dryline will be active. From the spine of the Sangre de Cristo Mountains westward across the northern mountains this afternoon, isolated virga showers are expected to produce dry microbursts with localized, brief and erratic wind gusts up to 45 mph. There may be some dry lightning as well along the west slopes of the Sangres. High temperatures today will fall a few degrees below Tuesday's readings over central and western parts of the forecast area, and as much as 16 degrees below them across the east. The dryline will slosh back into eastern New Mexico tonight, introducing moisture for another round of showers and thunderstorms across northeast and east central areas as the dryline then marches eastward Thursday afternoon. Once again, some thunderstorms on the eastern plains may turn severe with a risk of large hail and damaging winds. Meanwhile, a mix of wet and dry thunderstorms with erratic wind gusts is again expected in the Sangre de Cristo Mountains. High temperatures look to rebound on Thursday reaching near to around 7 degrees above normal across northern and central NM. && .LONG TERM... (Thursday night through Tuesday) Issued at 308 AM MDT Wed May 29 2024 Whatever convection develops in eastern CO and northeastern NM will form a meso-high that will help push cooler and more moist air into eastern zones of NM Thursday night through Friday morning. Another batch of low stratus could fill in behind this boundary as dewpoints rise again. Into Friday afternoon, surface winds will veer, and the moisture would likely retreat back eastward again which will dictate where storms can capably mature. The consensus among models is for the dryline to meander east of the upper I-25 corridor into the Pecos valley with sufficient shear and instability (after diurnal heating gets underway) for strong to severe storms Friday afternoon and evening. Farther west, dry conditions and near normal temperatures will prevail. Similar to Thursday night, the convection Friday evening will push another cold pool west toward the Rio Grande valley through Saturday morning with more batches of low stratus redeveloping and expanding. The diurnal mixing will yet again send the moisture eastward during the afternoon Saturday with the GFS now retaining the dryline over the eastern couple of tiers of counties where more strong to severe storms would be plausible. This has led to an increase in POPs from 24 hours ago in the eastern plains. Negligible changes are expected in western zones Saturday. A gentle negatively-tilted trough aloft will rest upstream of NM on Saturday, poised to move into the central and southern Rockies Sunday into Sunday night. Another trailing shortwave trough could then follow on its heels into Monday, and these weak features will tap into drier air that will push back and inhibit low layer moisture intrusions from the east (return flow). Sunday, Monday and Tuesday will consequently be characterized by lower dewpoints and rising temperatures in eastern zones by 5 to 8 degrees. && .AVIATION... (18Z TAFS) Issued at 1139 AM MDT Wed May 29 2024 MVFR cigs remain in place across portions of central and eastern NM, but this cloud deck will continue to quickly erode the next few hours. Meanwhile, the first updrafts of the afternoon have begun to develop over the high terrain of northern NM and will become more numerous through the afternoon. Storms over the mountains will be capable of producing gusty and erratic winds up to 40KT. Showers and storms will move off the mountains into the eastern plains late this afternoon, potentially becoming severe. Storm coverage will be isolated, but damaging wind gusts and large hail may accompany any of these storms. Given the anticipated low coverage of convection, a strong east wind affecting KABQ seems unlikely tonight (<15% chance). Some high-res models suggest isolated storm activity may continue in the east through as late as 12Z tomorrow. Low stratus is possible again tonight, with the greatest likelihood in Curry and Quay counties. && .FIRE WEATHER... Issued at 308 AM MDT Wed May 29 2024 Moisture will continue to slosh into the eastern plains nightly for the rest of the week with return flow and moist backdoor fronts, then mix eastward with an active dryline each afternoon. Daily rounds of showers and thunderstorms are expected on the eastern plains and as far west as the Sangre de Cristo Mountains until Saturday, when storms are expected over the Sandia and Manzano Mountains as well. A mix of wet and dry thunderstorms are forecast on the western edge of the moisture each afternoon, which could result in a few fire starts in the northern mountains. It's also worth noting that an upper level trough crossing the northern and central Rockies is forecast by mesoscale models to produce isolated virga showers over the upper Rio Grande Valley and northwest mountains this afternoon with dry microbursts and localized, brief, and erratic wind gusts up to 45 mph. Westerly flow looks to strengthen and probably become gusty Sunday and Monday with little or no chance of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 87 48 85 49 / 0 0 0 0 Dulce........................... 83 38 82 38 / 10 0 5 0 Cuba............................ 82 45 80 46 / 0 0 0 0 Gallup.......................... 83 41 83 40 / 0 0 0 0 El Morro........................ 79 44 78 40 / 0 0 0 0 Grants.......................... 85 43 83 42 / 0 0 0 0 Quemado......................... 82 45 80 43 / 0 0 0 0 Magdalena....................... 84 53 83 53 / 0 0 0 0 Datil........................... 82 49 80 46 / 0 0 0 0 Reserve......................... 87 39 88 40 / 0 0 0 0 Glenwood........................ 90 55 91 53 / 0 0 0 0 Chama........................... 76 40 75 39 / 10 0 10 0 Los Alamos...................... 79 53 80 53 / 10 5 5 0 Pecos........................... 77 50 80 48 / 30 10 10 10 Cerro/Questa.................... 75 48 75 43 / 20 10 20 10 Red River....................... 71 40 72 35 / 30 10 20 20 Angel Fire...................... 73 36 74 29 / 30 10 20 20 Taos............................ 81 43 81 41 / 10 5 10 10 Mora............................ 74 43 79 43 / 40 20 20 20 Espanola........................ 87 50 88 49 / 10 5 0 0 Santa Fe........................ 81 53 83 52 / 20 10 5 5 Santa Fe Airport................ 84 51 85 50 / 10 5 0 5 Albuquerque Foothills........... 87 59 88 57 / 0 0 0 0 Albuquerque Heights............. 89 56 89 60 / 0 0 0 0 Albuquerque Valley.............. 91 55 91 51 / 0 0 0 0 Albuquerque West Mesa........... 89 57 89 57 / 0 0 0 0 Belen........................... 91 52 91 52 / 0 0 0 0 Bernalillo...................... 90 56 91 55 / 5 0 0 0 Bosque Farms.................... 90 51 91 50 / 0 0 0 0 Corrales........................ 90 56 91 55 / 0 0 0 0 Los Lunas....................... 90 53 91 52 / 0 0 0 0 Placitas........................ 85 57 85 55 / 5 0 0 0 Rio Rancho...................... 89 57 90 57 / 0 0 0 0 Socorro......................... 93 56 93 57 / 0 0 0 0 Sandia Park/Cedar Crest......... 79 54 80 51 / 5 0 0 0 Tijeras......................... 83 53 83 52 / 0 0 0 0 Edgewood........................ 84 48 84 48 / 10 5 0 0 Moriarty/Estancia............... 84 44 85 44 / 10 5 0 0 Clines Corners.................. 78 48 80 48 / 20 20 0 5 Mountainair..................... 83 51 83 48 / 5 0 0 0 Gran Quivira.................... 84 51 83 48 / 5 0 0 0 Carrizozo....................... 88 57 88 55 / 5 0 0 0 Ruidoso......................... 80 53 81 47 / 5 0 0 0 Capulin......................... 74 50 78 43 / 40 30 50 40 Raton........................... 79 48 83 45 / 30 30 30 20 Springer........................ 79 49 83 47 / 40 20 30 20 Las Vegas....................... 76 48 81 47 / 30 20 10 20 Clayton......................... 75 56 83 53 / 30 40 50 50 Roy............................. 76 53 82 50 / 40 40 30 30 Conchas......................... 84 58 91 56 / 30 30 20 30 Santa Rosa...................... 80 56 88 55 / 20 20 5 20 Tucumcari....................... 84 58 91 56 / 30 20 20 30 Clovis.......................... 81 61 93 58 / 20 20 10 30 Portales........................ 82 61 94 58 / 20 20 10 20 Fort Sumner..................... 85 58 93 56 / 20 20 5 20 Roswell......................... 91 63 100 63 / 10 5 0 5 Picacho......................... 86 55 92 55 / 10 0 0 0 Elk............................. 90 53 91 53 / 5 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...44 LONG TERM....52 AVIATION...16
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 59 min |
| May 28, 7:12 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 63 min |
| May 28, 7:52 PM MDT | Special Weather Statement | ABQ | Quay | 23 min |
| May 28, 8:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 59 min |
| May 28, 8:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 61 min |
| May 28, 9:53 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 52 min |
| May 28, 10:35 PM MDT | Flash Flood Warning | ABQ | Curry | 2 hr |
| May 28, 10:44 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 51 min |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.